×

zbMATH — the first resource for mathematics

The drop theorem, the petal theorem and Ekeland’s variational principle. (English) Zbl 0612.49011
The following three statements are considered: (A) (altered Ekeland’s variational principle). Let \(f: M\to {\mathbb{R}}\cup \{+\infty \}\) be an l.s.c. function on a complete metric space (M,d). Suppose f is bounded below and not everywhere \(+\infty\). Then for any \(\gamma >0\) and any \(x_ 0\in M\) there exists \(a\in M\) such that \(f(a)<f(x)+\gamma d(a,x)\) for all \(x\in M\), \(x\neq a\), and f(a)\(\leq f(x_ 0)-\gamma d(a,x_ 0).\)
(F) (the flower petal theorem). Let X be a complete subset of a metric space (E,d). Let \(x_ 0\in X\) and let \(b\in E\setminus X\), \(r\leq d(b,X)\), \(s=d(b,x_ 0)\). Take any \(\gamma >0\) and denote \(P_{\gamma}(a,b)=\{x\in E:\gamma d(x,a)+d(x,b)\leq d(a,b)\}\). Then there exists \(a\in X\cap P_{\gamma}(x_ 0,b)\) such that \(P_{\gamma}(a,b)\cap X=\{a\}.\)
(D) (the drop theorem). Let C be a complete subset of some normed vector space E, let \(x_ 0\in C\) and let B be a closed ball with centre b and radius \(r<d(b,C)\). Denote \(D(a,B)=\{a+t(b-a):b\in B\), \(t\in [0,1]\}\). Then there exists \(a\in C\cap D(x_ 0,B)\) with \(D(a,B)\cap C=\{a\}.\)
The author gives a short proof of (A) and then proves the implications (A)\(\Rightarrow (F)\Rightarrow (D)\Rightarrow (A)\). Some other geometrical properties of Banach spaces are proved as corollaries from the above-mentioned results.
Reviewer: M.Studniarski

MSC:
49J52 Nonsmooth analysis
46B20 Geometry and structure of normed linear spaces
47H10 Fixed-point theorems
49J27 Existence theories for problems in abstract spaces
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Altman, M., Contractor directions, directional contractors and directional contractions for solving equations, Pacif. J. math., 62, 1-18, (1976) · Zbl 0352.47027
[2] Altman, M., Contractors and contractor directions, theory and applications, (1977), Marcel Dekker New York · Zbl 0363.65045
[3] Aubin, J.-P.; Siegel, J., Fixed points and stationary points of dissipative systems, Proc. am. math. soc., 78, 391-398, (1980) · Zbl 0446.47049
[4] Auslender, A., Stability in mathematical programming with nondifferentiable data, SIAM J. control optim., 22, 239-254, (1984) · Zbl 0538.49020
[5] Bishop, E.; Phelps, R.R., The support functional of a convex set, (), 26-36 · Zbl 0149.08601
[6] Borwein, J., Tangent cones, starshape and convexity, Int. J. math. math. sci., 1, 459-477, (1978) · Zbl 0438.52009
[7] Borwein, J., Stability and regular points of inequality systems, () · Zbl 0557.49020
[8] B\scORWEIN J., A tangent cone separation principle, preprint, Dalhousie University, N.S., Canada.
[9] Brezis, H.; Browder, F.E., A general principle on ordered sets in nonlinear functional analysis, Adv. math., 21, 355-364, (1976) · Zbl 0339.47030
[10] Bronsted, A., On a lemma of Bishop and Phelps, Pacif. J. math., 55, 335-341, (1974) · Zbl 0248.46009
[11] Browder, F., Normal solvability and the Fredholm alternative for mappings into infinite dimensional manifolds, J. funct. analysis, 8, 250-274, (1971) · Zbl 0228.47044
[12] Caristi, J., Fixed point theorems for mappings satisfying inwardness conditions, Trans. am. math. soc., 215, 241-251, (1976) · Zbl 0305.47029
[13] Clarke, F.H., Optimization and nonsmooth analysis, (1983), John Wiley New York · Zbl 0727.90045
[14] Danes, J., A geometric theorem useful in nonlinear functional analysis, Boll. un. mat. ital., 6, 369-375, (1972) · Zbl 0236.47053
[15] Dolecki, S., Hypertangent cones for a special class of sets, (), 3-11
[16] Dolecki, S.; Penot, J.-P., The Clarke’s tangent cone and limits of tangent cones, Publs math. pau, II, 1-11, (1983)
[17] Ekeland, I., On the variational principle, J. math. analysis applic., 47, 325-353, (1974) · Zbl 0286.49015
[18] Ekeland, I., Nonconvex minimization problems, Bull. am. math. soc., 1, 443-474, (1979) · Zbl 0441.49011
[19] Ekeland, I., The Hopf-rinow theorem in infinite dimension, J. diff. geom. & C.R. acad. sci. Paris A-B, 284, 149-150, (1977) · Zbl 0345.58004
[20] Ekeland, I., Proc. international congress of mathematicians, (1979), Vancouver
[21] Ekeland, I.; Lebourg, G., Generic Fréchet-differentiability and perturbed optimization problems in Banach spaces, Trans. am. math. soc., 224, 193-216, (1976) · Zbl 0313.46017
[22] Ekeland, I.; Temam, R., Analyse convexe et problèmes variationnels, Analyse convexe et problèmes variationnels, (1976), North Holland Amsterdam
[23] Frankowska, H., The first order necessary conditions for nonsmooth variational and control problems, SIAM J. control optim., 22, 1-13, (1984) · Zbl 0529.49011
[24] Gautier, S.; Isac, G.; Penot, J.-P., Surjectivity of multifunctions under generalized differentiability assumptions, Bull. austr. math. soc., 28, 13-21, (1983) · Zbl 0518.46031
[25] Giner, E., Ensembles et fonctions étoilés, (), Preprint · Zbl 0368.46035
[26] Hiriart-Urruty, J.-B., A short proof of the variational principle for approximate solutions of a minimization problem, Am. math. mon., 90, 206-207, (1983) · Zbl 0516.49015
[27] Ioffe, A.D., Regular points of Lipschitz mappings, Trans. am. math. soc., 251, 61-69, (1979) · Zbl 0427.58008
[28] Ioffe, A.D., Non-smooth analysis: differential calculus of non-differentiable mappings, Trans. am. math. soc., 266, 1-56, (1981) · Zbl 0651.58007
[29] Kirk, W.A.; Caristi, J., Mapping theorems in metric and Banach spaces, Bull. acad. polon. sci., 23, 891-894, (1975) · Zbl 0313.47041
[30] Ya, Kruger A., Ε-approximate differential and normal cones, Viniti, (1982), (In Russian.)
[31] Lebourg, G., Perturbed optimization problems in Banach spaces, Bull. soc. math. France, 60, 95-111, (1979), Mémoire · Zbl 0417.90089
[32] Le, Van Hot, Fixed points theorems for multivalued mappings, Communs math. univ. carol., 23, 137-145, (1982) · Zbl 0492.47035
[33] Loridan, P., Necessary conditions for ϵ-optimality, (), 140-152 · Zbl 0494.90085
[34] Penot, J.-P., A short constructive proof of Caristi’s fixed point theorem, Publs math. pau, X, 1-3, (1976)
[35] P\scENOT J.-P., Open mapping theorems and linearization stability.
[36] Penot, J.-P., The use of generalized subdifferential calculus in optimization theory, Operat. res. verfahren, 31, 495-511, (1978) · Zbl 0409.26003
[37] P\scENOT J.-P., A characterization of Clarke’s strict tangent cone via nonlinear semigroups, Proc. Am. math. Soc.
[38] Phelps, R.R., Support cones in Banach spaces and their applications, Adv. math., 13, 1-19, (1974) · Zbl 0284.46015
[39] Pohozhayev, S.I., On the normal solvability of nonlinear operators, Dokl. akad. nauk SSSR, 184, 40-43, (1969)
[40] Ray, W.O.; Walker, A.M., Mapping theorems for Gâteaux differentiable and accretive operators, Nonlinear analysis, 6, 423-433, (1982) · Zbl 0488.47031
[41] Rockafellar, R.T., Directionally Lipschitzian functions and subdifferential calculus, Proc. lond. math. soc., 39, 331-355, (1979) · Zbl 0413.49015
[42] Sullivan, F., A characterization of complete metric spaces, Proc. am. math. soc., 83, 345-346, (1981) · Zbl 0468.54021
[43] Treiman, J.S., Characterization of Clarke’s tangent and normal cones in finite and infinite dimensions, Nonlinear analysis, 7, 771-783, (1983) · Zbl 0515.49013
[44] Turicini, M., Mapping theorems via variable drops in Banach spaces, R. ist lombardo, classe sci. A, 114, 164-168, (1980)
[45] Ursescu, C., Sur le contingent dans LES espaces de Banach, Proc. inst. math. iasi, 183-184, (1976)
[46] Zabrejko, P.P.; Krasnoselskij, M.A., On the solvability of nonlinear operator equations, Funkcional anal. prilozen, 5, 42-44, (1971), (in Russian)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.